Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 7, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 19, 1996, 3:33 AM EST for Burke County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 1996, 3:33 AM EST (08:33 UTC)
- Expired
- Jan 19, 1996, 6:30 AM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Burke County, NC
The radar
The Greer radar (KGSP), 107 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 190834 FFWGSP NCC023-191130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 333 AM EST FRI JAN 19 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 630 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...BURKE COUNTY AT 330 AM..EVACUATIONS WERE IN PROGRESS IN EASTERN BURKE COUNTY NEAR ICARD AND MANY STREAMS AND CREEKS WERE OUT OF THEIR BANKS. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 2:15 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 19, 2:15 AM EST, 1 hour 18 minutes before
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
In the hours before
Local storm report, Jan 19, 2:00 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
200 AM EST FRI JAN 19 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
130 AM ANDERSON AREA SC WIND DAMAGE
01/19/96 ANDERSON COUPLE TREES DOWN - MORE
TREES DOWN COUPLE HOURS
AGO WITH HIGH GRADIENT
WINDS.
140 AM WESTSIDE/OTHER LOCATIONS SC WIND DAMAGE
01/19/96 GREENVILLE 6 OR 7 REPORTS OF TREES
DOWN WITH THUNDERSTORM
OFFICER REPORTED
VERY HIGH WINDS.
WAJLocal storm report, Jan 19, 2:01 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
200 AM EST FRI JAN 19 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
130 AM ANDERSON AREA SC WIND DAMAGE
01/19/96 ANDERSON COUPLE TREES DOWN - MORE
TREES DOWN COUPLE HOURS
AGO WITH HIGH GRADIENT
WINDS.
140 AM WESTSIDE/OTHER LOCATIONS SC WIND DAMAGE
01/19/96 GREENVILLE 6 OR 7 REPORTS OF TREES
DOWN WITH THUNDERSTORM
OFFICER REPORTED
VERY HIGH WINDS.
WAJSpecial weather statement, Jan 19, 3:13 AM EST, 20 minutes before
SCZ002-003-005>007-010>012-019-GAZ028-029-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 313 AM EST FRI JAN 19 1996 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST GEORGIA... HART AND ELBERT IN SOUTH CAROLINA... ANDERSON...ABBEVILLE...GREENVILLE...GREENWOOD...LAURENS... PICKENS AND SPARTANBURG THE LINE OF THUNDERSTORMS THAT PASSED THROUGH THESE COUNTIES EARLIER THIS MORNING...PRODUCING SEVERE WEATHER...HAVE NOW PROGRESSED EAST. ALTHOUGH PARTS OF NORTHEAST GEORGIA AND UPSTATE SOUTH CAROLINA MAY STILL SEE SOME SHOWERS AND THUNDERSTORMS THIS MORNING...SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED IN THESE COUNTIES. WINDS FROM THE THUNDERSTORMS THAT PASSED THROUGH EARLIER THIS MORNING HAVE CAUSED NUMEROUS FALLEN TREES AND POWER OUTAGES. RAINFALL ACROSS THE AREA COULD STILL BE HEAVY AT TIMES...CAUSING SOME FLOODING OF LOW-LYING AREAS AND PONDING OF WATER ON ROADS. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR FURTHER STATEMENTS. BWM
Special weather statement, Jan 19, 3:18 AM EST, 15 minutes before
SCZ002-003-005>007-010>012-019-GAZ028-029-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 313 AM EST FRI JAN 19 1996 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST GEORGIA... HART AND ELBERT IN SOUTH CAROLINA... ANDERSON...ABBEVILLE...GREENVILLE...GREENWOOD...LAURENS... PICKENS AND SPARTANBURG THE LINE OF THUNDERSTORMS THAT PASSED THROUGH THESE COUNTIES EARLIER THIS MORNING...PRODUCING SEVERE WEATHER...HAVE NOW PROGRESSED EAST. ALTHOUGH PARTS OF NORTHEAST GEORGIA AND UPSTATE SOUTH CAROLINA MAY STILL SEE SOME SHOWERS AND THUNDERSTORMS THIS MORNING...SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED IN THESE COUNTIES. WINDS FROM THE THUNDERSTORMS THAT PASSED THROUGH EARLIER THIS MORNING HAVE CAUSED NUMEROUS FALLEN TREES AND POWER OUTAGES. RAINFALL ACROSS THE AREA COULD STILL BE HEAVY AT TIMES...CAUSING SOME FLOODING OF LOW-LYING AREAS AND PONDING OF WATER ON ROADS. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR FURTHER STATEMENTS. BWM
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:42 PM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 18, 11:33 PM EST | Flash Flood Warning | GSP | McDowell, Mitchell, Yancey | 3 hr |
| Jan 18, 11:57 PM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 4 hr |
| Jan 18, 11:57 PM EST | Flash Flood Warning | GSP | Macon | 4 hr |
| Jan 19, 2:38 AM EST | Severe Thunderstorm Warning | GSP | Cleveland | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.